My 18 year old son was diagnosed with UC this year having had had sudden onset colitis after a holiday with his friends. I am interested to know if Ulcerative Colitis is related to allergies and systemic inflammation. He has always suffered from hay fever since he was a young child. I am considering his trying homeopathy for his hay fever and acne.
Acne and Colitis
Hello, my wonderful 18 year old son was diagnosed with UC in March. He had been taking Tetralysal (Lymecycline) antibiotics for acne for a few years before that. That had kept his skin pretty clear however I do question if that caused his UC. If not, could his acne and ulcerative colitis be related? . He also has had hay fever since he was a young boy. I can’t help wondering if there is a link between acne, hay fever and ulcerative colitis as to me it seems to be some sort of systemic inflammation in his body. Since, he was diagnosed with UC, he hasn’t taken oral antibiotics and as a result of the steroids which he has now tapered down from, his skin is worse than ever. Before he was diagnosed with UC, we had been considering his taking Roaccutane as a few of his doctors suggested it to clear up his skin for once and for all. One of his friends took it and now hasn’t had a problem with bad skin ever since. We didn’t want our son to take it as we had read about all the cons of Roaccutane. However, having acne can be very debilitating for young people and one has to weigh that up as well.
In my experience so far, gastroenterologists don’t see a connection between allergies and UC. Our one doesn’t seem to think the food you eat makes a lot of difference and he feels probiotics don’t make a difference. It isn’t easy to get an 18 year old to take probiotics or to stop eating certain foods especially when the gastroenterologist waves it out of hand. We have found that our gastroenterologist focuses on the colon but not on our son’s health as a whole.
Does anybody else have experience with acne and UC?
Although he is a very active and sociable young man (has just started at university) I think having acne must be bad for his self esteem. Does anybody have experience of taking antibiotics orally for acne when having been diagnosed with UC?
written by Susannah (mother of a colitis patient)
submitted in the parents and friends venting area
Some Related Studies:
Previous Related Acne and UC stories: